Texas, 2023High Wind in Texas, January 28, 2023
January 28, 2023 · NWS MAF · 2 events in 2 counties and zones
A deepening shortwave trough entering the southern Great Plains resulted in westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening shortwave trough entering the southern Great Plains resulted in westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 28, 3:22 AM CST, 14 minutes earlier.
Area forecast discussion, Jan 28, 3:22 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
322 AM CST Sat Jan 28 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today through Sunday afternoon)
Issued at 320 AM CST Sat Jan 28 2023
Current satellite shows some low clouds moving up along the lower
Trans Pecos into the SE Permian Basin, although these should
dissipate by late morning. We'll warm efficiently this afternoon to
the 60s with increasing southwesterly flow in response to lee
troughing. Ahead of an approaching shortwave today the gradient will
tighten over the area and strong winds will develop in the Guadalupe
and Delaware Mountains with gusts up to 65 mph possible. A High Wind
Warning is in effect from this morning through this afternoon for
the mountains. As the shortwave moves across and out of the area, a
few light showers may develop in the Big Bend region and lower Trans
Pecos overnight with any and all rain expected to be very light. Any
lingering showers should move out by Sunday morning.
All attention shifts to a cold front set to push through the area
late Saturday/early Sunday. Models are trying to bring the front
down quicker, reaching the northern Permian Basin by early morning
Sunday. The front, along with the colder Arctic air behind it, looks
to stall out along the Trans Pecos Sunday, creating a strong
temperature gradient for the CWA. While highs on Sunday are going to
be drastically influenced by where the front sets up, current
forecast has 40s and 50s across the Basin with 60s in SE New Mexico
and the Trans Pecos and 70s further south.
-Zuber
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 320 AM CST Sat Jan 28 2023
Upper pattern Sunday night has a closed low over CA with SW flow
ahead of it stretching across NM and TX. This low moves down the CA
coast Monday reaching Baja early Tuesday before moving across Nrn
Mexico Tuesday and Wednesday passing into W TX Thursday morning. By
Thursday evening the low has passed into Central TX with high
pressure beginning to build in from the west and continuing Friday.
A cold front in the short term will result in post frontal
conditions Monday and Tuesday with an E wind and cloudy skies. Highs
will only reach the 30s across much of the Permian Basin Monday and
Tuesday. Temperatures will be warmer moving west with highs in the
50s, 60s and even some 70s toward Presidio. Temperatures recover
into the 40s mid week with 50s areawide by Friday. Lows mainly in
the 20s and 30s.
Still looking at the possibility of a wintry mix of precipitation
Monday through Thursday. Models developing pops Monday and Tuesday
but very low to no qpf for the same time period so not expecting
much either of those days. Of course it does not take much freezing
rain to cause lots of travel problems. The best chance for wintry
precip looks to be late Tuesday into early Wednesday with pops/qpf
favoring the eastern counties. Have kept precip mainly rain/freezing
rain with little in the way of snow. Stay tuned to the latest
forecasts to see how this system develops.
&&
.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Fri Jan 27 2023
VFR will prevail through the forecast period, altho there is a
possibility of MVFR cigs reaching MAF around 12Z this morning.
Confidence is too low to include mention at this time, but will
monitor satellite trends and amd if needed. Winds will continue
out of the S-SW overnight, shifting more out of the WSW late this
morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 34 55 26 / 0 0 0 0
Carlsbad 64 32 66 32 / 0 0 0 0
Dryden 65 46 72 45 / 0 30 10 10
Fort Stockton 72 44 72 42 / 0 10 10 10
Guadalupe Pass 55 37 58 37 / 0 0 0 0
Hobbs 63 30 60 27 / 0 0 0 0
Marfa 67 35 67 35 / 0 10 0 0
Midland Intl Airport 66 35 60 30 / 0 0 0 0
Odessa 66 36 61 31 / 0 0 0 0
Wink 68 34 65 33 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 10 AM CST /9 AM MST/ this morning to 7 PM
CST /6 PM MST/ this evening for Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains.
NM...High Wind Warning from 9 AM this morning to 6 PM MST this
evening for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...88
LONG TERM....72
AVIATION...88Hazardous weather outlook, Jan 28, 2:21 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 AM CST Sat Jan 28 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
221 AM CST Sat Jan 28 2023 /121 AM MST Sat Jan 28 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from late this morning until evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A wintry mix of precipitation is possible for much of the area
Monday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 28, 3:36 AM CST to 12:34 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 28, 4:38 AM CST to 1:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 28, 20231 death · 1 injured · 1 event
- Rip Current in California, January 28, 20231 death · 1 event
- Extreme Cold in Minnesota, January 28 to 30, 202331 events
- Winter Storm and Winter Weather in Wisconsin, January 28 to 29, 202320 events
- Winter Storm and Winter Weather in Illinois, January 28 to 29, 202318 events
- Winter Storm in Iowa, January 28, 202316 events
- Heavy Snow and Winter Weather in Colorado, January 28 to 31, 202313 events
- Avalanche in Utah, January 28, 20231 injured · 1 event
- Extreme Cold in Minnesota, January 28 to 29, 20234 events
- Heavy Snow in Iowa, January 28 to 29, 20233 events
- Heavy Snow in Michigan, January 28 to 29, 20233 events
- Dense Fog in California, January 28, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078968, 1078967.